Tuesday, November 17, 2009

Tipsy Tuesday

Be aware that even "natural" supplements can have side effects. My mom has been taking red yeast rice now for a couple of years to control her cholesterol (instead of taking a prescription statin, which can have rather serious side effects including liver damage). I've been on statin medication for years and recently started having low back pain due, I think, to the statin. (Muscle pain is one of the side effects and, remember, your heart is a muscle.) I stopped taking it and switched to red yeast rice.

The first pill I took I ended up with a reaction I thought was just coincidence. (That was a few weeks ago.) But last night I took another one, and same reaction. Hmm. Not a coinkidink, I'm thinking. (Let's just say that when the label says "if you experience gastrointestinal discomfort" to discontinue use...yeah. No kidding. Discomfort isn't the word I'd use.) So, after spending most of the night in the bathroom (or at least not very far away and, therefore, not sleeping too well), I'm here to say...

Even "natural" supplements can have side effects. So be careful.

3 comments:

Colleen Love said...

Oh no! I hope your tummy is feeling better now. Yep, those natural things are what created the pharmicutical varieties. Make sure you tell any health care provider you are taking such things too, as they may not mix well with any treatments.

I found out something similar in a vitamin I tried recently. It was a special thing for women, boost your energy and all that rot. It was horrible! I didn't sleep for three days and itched like I had been beaten with stinging nettles! My heart was pounding so hard, I thought I was having a heart attack! Then in this nearly invisible writing at the bottom of the label, it says 'Do not take if your allergic to rag weed.' Guess what, I think I'm allergic to rag week. lol ACK!
I went back to my regular vitamins and have never strayed since.

Hope you are feeling better now, Sherrill.

Hugs
C~

Sherrill Quinn said...

I'm much better now, Colleen, thanks. I do believe that it's always better to take something that's natural as opposed to being engineered by scientists. But, like I said, even natural supplements have side effects.

P.A.Brown said...

People who think natural anything is always better would do well to remember that strychnine, cyanide and mercury are all perfectly natural products. So is heroin and nicotine.

Just a reminder that a lot of things in nature can kill your or harm you just as fast as any man-made chemical.